Alert archive / Oklahoma / Tornado Warnings in 1998
Tornado Warning 70, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Oct 4, 1998, 3:25 PM CDT for Alfalfa County, Major County, Woods County, Oklahoma. It was in force for 35 min. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 4, 1998, 3:25 PM CDT (20:25 UTC)
- Expired
- Oct 4, 1998, 4:00 PM CDT
- In force
- 35 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties
Counties Alfalfa County, OK, Major County, OK, Woods County, OK
The radar
The Vance AFB radar (KVNX), 43 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 3:25 PM CDT | Tornado F1 | Dacoma, OK | |
| Oct 4, 3:38 PM CDT | Tornado F2 | Carmen, OK | |
| Oct 4, 4:00 PM CDT | Hail 2.5 | Orion, OK | |
| Oct 4, 4:05 PM CDT | Tornado F0 | Cherokee, OK | |
| Oct 4, 4:09 PM CDT | Hail 2.75 | Aline, OK | |
| Oct 4, 4:09 PM CDT | Hail 2.75 | Cleo Spgs, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 4, 2:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2066 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 284 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 15.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 042031 COR
TOROKC
OKC003-093-151-042100-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
325 PM CDT SUN OCT 4 1998
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHEASTERN WOODS COUNTY IN NORTHWEST OKLAHOMA
SOUTHERN ALFALFA COUNTY IN NORTHWEST OKLAHOMA
NORTHERN MAJOR COUNTY IN NORTHWEST OKLAHOMA
* UNTIL 400 PM CDT
* AT 325 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO 14 MILES SOUTH-SOUTHWEST OF DACOMA.
SPOTTERS WERE ALSO REPORTING A TORNADO 5 MILES SOUTH OF CARMEN.
A TORNADO IS ON THE GROUND! TAKE COVER IMMEDIATELY!
* LOCATIONS IN THE WARNING INCLUDE MC WILLIE...HELENA...CARMEN AND
ALINE
TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO A SHELTER
BELOW GROUND IF POSSIBLE. OTHERWISE...MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.
LAT...LON 3657 9879 3639 9874Z 3648 9815 3670 9821
...SPEG.
...CORRECTED LOCATION OF RADAR SIGNATURE...What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Oct 4, 11:03 AM CDT, 4 hours 22 minutes earlier.
Area forecast discussion, Oct 4, 11:03 AM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1103 AM CDT SUN OCT 4 1998 SEVERE WEATHER PARAMETERS APPEAR TO BE COMING TOGETHER OVER MOST OF THE FORECAST AREA THIS AFTERNOON...ESPECIALLY IN NORTH CENTRAL AND CENTRAL OKLAHMOA. 12Z SURFACE ANALYSIS INDICATED A DRY LINE IN THE OKLAHOMA PANHANDLE WHICH SHOULD MAKE ONLY LITTLE PROGRESS EASTWARD UNTIL LATER THIS AFTERNOON...WHILE UPPER AIR ANALYSES SHOWED THE STRONGEST WIND SHEAR..850 MB TEMPERATURE RIDGE AND 850 MB MOISTURE AXIS OVER WESTERN AND CENTRAL KANSAS...THE OKLAHOMA PANHANDLE AND WESTERN TEXAS. WITH RECENT RUC2 AND ETA GUIDANCE INDICATING MOST OF THESE PARAMETES MOVING EAST INTO CENTRAL KANSAS AND CENTRAL OKLAHOMA BETWEEN 18Z AND 00Z...COINCIDING WITH THE TIME OF MAX HEATING... EXPECT THE BEST SEVERE WEATHER THREAT TO BE OVER NORTH CENTRAL AND CENTRAL OKLAHOMA. HOWEVER 70 DEGREE SURFACE DEWPOINTS ARE ALREADY ADVECTING NORTHWARD FROM TEXAS INTO WESTERN OKLAHOMA. IF SUNSHINE CAN WARM UP TEMPERATURES IN THE WEST BEFORE THE OTHER SEVERE WEATHER PARAMETERS MOVE EAST...WESTERN AREAS WILL ALSO BE UNDER THE GUN. PLAN TO ADD POPS IN THE SOUTHWEST WHERE WE HAVE NONE CURRENTLY. .OUN... OK...NONE. TX...NONE. FCSTID 20/JAMES
In the hours before
Special weather statement, Oct 4, 12:44 PM CDT, 2 hours 41 minutes before
OKZ004>048-050>052-TXZ083>090-042100- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1244 PM CDT SUN OCT 4 1998 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS PORTIONS OF NORTH CENTRAL AND CENTRAL OKLAHOMA NORTH AND EAST OF A LINE FROM ALVA TO WATONGA TO NORMAN TO HOLDENVILLE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REMAINDER OF CENTRAL OKLAHOMA AS WELL AS ALL OF WESTERN OKLAHOMA ...AND WESTERN NORTH TEXAS. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL ALL BE POSSIBLE THIS AFTERNOON AND EVENING... ESPECIALLY ACROSS THE MODERATE RISK AREA. DISCUSSION...SURFACE LOW PRESSURE WAS LOCATED IN EXTREME NORTHWEST KANSAS EARLY THIS AFTERNOON WITH A DRY LINE EXTENDING SOUTH ACROSS FAR WESTERN TEXAS WHILE STRONG LOW LEVEL WINDS WERE TRANSPORTING ABUNDANT LOW LEVEL MOISTURE NORTHWARD ACROSS THE CENTRAL AND SOUTHERN PLAINS. WITH HIGH TEMPERATURES EXPECTED TO REACH INTO THE 80S AND LOWER 90S THIS AFTERNOON...A VERY UNSTABLE ATMOSPHERE IS EXPECTED TO DEVELOP OVER MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS. THE SURFACE LOW IS EXPECTED TO MOVE INTO NORTHERN KANSAS AND SOUTHERN NEBRASKA LATE THIS AFTERNOON WITH A DRYLINE MOVING INTO WESTERN...AND EVENTUALLY CENTRAL OKLAHOMA BY EARLY EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE DRYLINE THIS AFTERNOOON AS IT MOVES EAST. STRONG WINDS IN THE MIDDLE AND UPPER LEVELS OF THE ATMOSPERE ARE EXPECTED TO FORM OVER MUCH OF THE CENTRAL AND SOUTHERN PLAINS WHICH WILL HELP DEVELOPING THUNDERSTORMS TO BECOME QUICKLY SEVERE WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ALL POSSIBLE. THE BEST CHANCE FOR SEVERE THUNDERSTORMS APPEARS TO BE OVER NORTH CENTRAL AND CENTRAL OKLAHOMA WHERE THE BEST ATMOSPHERIC INSTABILITY WILL COMBINE WITH THE STRONGEST WINDS ALOFT. HOWEVER IF TEMPERATURES CAN WARM UP QUICKLY ENOUGH ACROSS THE REMAINDER OF CENTRAL AND WESTERN OKLAHOMA...AND WESTERN PORTIONS OF NORTH TEXAS...BEFORE THE STRONGEST WINDS ALOFT MOVE EAST...SEVERE THUNDERSTORMS MAY ALSO DEVELOP HERE. SCATTERED THUNDERSTORMS WILL ALSO DEVELOP OVER SOUTH CENTRAL OKLAHOMA THIS AFTERNOON...HOWEVER THE CHANCES FOR SEVERE THUNDERSTORMS ARE EXPECTED TO HOLD OFF UNTIL STRONGER WINDS ALOFT APROACH THE AREA FROM THE WEST LATE THIS AFTERNOON AND EVENING. SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD BE PREPARED FOR ACTIVATION FROM EARLY AFTERNOON THROUGH TONIGHT. JAMES
Special weather statement, Oct 4, 12:44 PM CDT, 2 hours 41 minutes before
OKZ004>048-050>052-TXZ083>090-042100- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1244 PM CDT SUN OCT 4 1998 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS PORTIONS OF NORTH CENTRAL AND CENTRAL OKLAHOMA NORTH AND EAST OF A LINE FROM ALVA TO WATONGA TO NORMAN TO HOLDENVILLE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REMAINDER OF CENTRAL OKLAHOMA AS WELL AS ALL OF WESTERN OKLAHOMA ...AND WESTERN NORTH TEXAS. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL ALL BE POSSIBLE THIS AFTERNOON AND EVENING... ESPECIALLY ACROSS THE MODERATE RISK AREA. DISCUSSION...SURFACE LOW PRESSURE WAS LOCATED IN EXTREME NORTHWEST KANSAS EARLY THIS AFTERNOON WITH A DRY LINE EXTENDING SOUTH ACROSS FAR WESTERN TEXAS WHILE STRONG LOW LEVEL WINDS WERE TRANSPORTING ABUNDANT LOW LEVEL MOISTURE NORTHWARD ACROSS THE CENTRAL AND SOUTHERN PLAINS. WITH HIGH TEMPERATURES EXPECTED TO REACH INTO THE 80S AND LOWER 90S THIS AFTERNOON...A VERY UNSTABLE ATMOSPHERE IS EXPECTED TO DEVELOP OVER MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS. THE SURFACE LOW IS EXPECTED TO MOVE INTO NORTHERN KANSAS AND SOUTHERN NEBRASKA LATE THIS AFTERNOON WITH A DRYLINE MOVING INTO WESTERN...AND EVENTUALLY CENTRAL OKLAHOMA BY EARLY EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE DRYLINE THIS AFTERNOOON AS IT MOVES EAST. STRONG WINDS IN THE MIDDLE AND UPPER LEVELS OF THE ATMOSPERE ARE EXPECTED TO FORM OVER MUCH OF THE CENTRAL AND SOUTHERN PLAINS WHICH WILL HELP DEVELOPING THUNDERSTORMS TO BECOME QUICKLY SEVERE WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ALL POSSIBLE. THE BEST CHANCE FOR SEVERE THUNDERSTORMS APPEARS TO BE OVER NORTH CENTRAL AND CENTRAL OKLAHOMA WHERE THE BEST ATMOSPHERIC INSTABILITY WILL COMBINE WITH THE STRONGEST WINDS ALOFT. HOWEVER IF TEMPERATURES CAN WARM UP QUICKLY ENOUGH ACROSS THE REMAINDER OF CENTRAL AND WESTERN OKLAHOMA...AND WESTERN PORTIONS OF NORTH TEXAS...BEFORE THE STRONGEST WINDS ALOFT MOVE EAST...SEVERE THUNDERSTORMS MAY ALSO DEVELOP HERE. SCATTERED THUNDERSTORMS WILL ALSO DEVELOP OVER SOUTH CENTRAL OKLAHOMA THIS AFTERNOON...HOWEVER THE CHANCES FOR SEVERE THUNDERSTORMS ARE EXPECTED TO HOLD OFF UNTIL STRONGER WINDS ALOFT APROACH THE AREA FROM THE WEST LATE THIS AFTERNOON AND EVENING. SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD BE PREPARED FOR ACTIVATION FROM EARLY AFTERNOON THROUGH TONIGHT. JAMES
Local storm report, Oct 4, 3:18 PM CDT, 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
315 PM CDT SUN OCT 4 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0224 PM 5 NE SHARON OK .75 INCH HAIL
10/04/98 WOODWARD
0307 PM 19 NW CHESTER OK 2.00 INCH HAIL
10/04/98 MAJOR/WOODWARD COUNTY LINE
MCCLUREThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 2:21 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 24 min |
| Oct 4, 2:44 PM CDT | Severe Thunderstorm Warning | OUN | Major, Woods, Woodward | 46 min |
| Oct 4, 3:22 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 68 min |
| Oct 4, 3:34 PM CDT | Severe Thunderstorm Warning | OUN | Major | 41 min |
| Oct 4, 3:43 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Washita | 47 min |
| Oct 4, 3:57 PM CDT | Tornado Warning | OUN | Alfalfa, Major, Woods | 48 min |
| Oct 4, 4:09 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 66 min |
| Oct 4, 4:23 PM CDT | Tornado Warning | OUN | Grant | 52 min |
| Oct 4, 4:29 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Custer | 46 min |
| Oct 4, 4:42 PM CDT | Tornado Warning | OUN | Blaine | 33 min |
| Oct 4, 4:43 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 47 min |
| Oct 4, 4:56 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 49 min |
| Oct 4, 5:00 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 45 min |
| Oct 4, 5:08 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche | 52 min |
| Oct 4, 5:12 PM CDT | Flash Flood Warning | OUN | Alfalfa, Grant | 3 hr |
| Oct 4, 5:12 PM CDT | Tornado Warning | OUN | Grant, Kay | 48 min |
| Oct 4, 5:16 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 49 min |
| Oct 4, 5:26 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 49 min |
| Oct 4, 5:37 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Grady | 38 min |
| Oct 4, 5:42 PM CDT | Tornado Warning | OUN | Blaine | 33 min |
| Oct 4, 5:45 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 45 min |
| Oct 4, 5:48 PM CDT | Tornado Warning | OUN | Caddo | 32 min |
| Oct 4, 5:54 PM CDT | Tornado Warning | OUN | Caddo, Comanche, Kiowa | 36 min |
| Oct 4, 5:56 PM CDT | Tornado Warning | OUN | Kay | 49 min |
| Oct 4, 5:56 PM CDT | Tornado Warning | OUN | Garfield, Kingfisher | 34 min |
| Oct 4, 5:58 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 47 min |
| Oct 4, 6:01 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Grady | 44 min |
| Oct 4, 6:10 PM CDT | Tornado Warning | OUN | Grant | 35 min |
| Oct 4, 6:11 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 49 min |
| Oct 4, 6:16 PM CDT | Tornado Warning | OUN | Kingfisher | 29 min |
| Oct 4, 6:17 PM CDT | Tornado Warning | OUN | Caddo, Comanche | 33 min |
| Oct 4, 6:20 PM CDT | Flash Flood Warning | OUN | Kay | 3 hr |
| Oct 4, 6:29 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 31 min |
| Oct 4, 6:35 PM CDT | Tornado Warning | OUN | Garfield, Noble | 40 min |
| Oct 4, 6:36 PM CDT | Tornado Warning | OUN | Kingfisher, Logan | 39 min |
| Oct 4, 6:39 PM CDT | Tornado Warning | OUN | Payne | 36 min |
| Oct 4, 6:42 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 48 min |
| Oct 4, 6:43 PM CDT | Tornado Warning | OUN | Caddo, Grady | 32 min |
Nearby
Tornado Warnings in Oklahoma, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.